Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 75, NWS Wilmington, NC

May 27, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 2:21 PM EDT for Brunswick County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 2:21 PM EDT (18:21 UTC)
Expired
May 27, 1998, 3:10 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 271819 RRA
SVRILM
NCC019-271910-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 310 PM EDT

* AT 218 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  DAMAGING WINDS AND LARGE HAIL 8 MILES SOUTHWEST OF WILMINGTON OR 1
  MILE NORTHWEST OF BOILING SPRINGS LAKE MOVING EAST AT 25 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...

        LELAND                  BY 225 PM EDT
        BISHOP                  BY 225 PM EDT
        WINNABOW                BY 227 PM EDT


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT
USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...
EXCEPT IN AN EMERGE6NCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.

HEWITT/HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:55 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 27, 9:55 AM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
955 AM EDT WED MAY 27 1998

OLD BNDRY STILL HANGING ARND CNTRL PART OF NC. VERY UNSTABLE AIRMASS
S OF FNT WITH MODIFIED SOUNDING YIELDING 3000 CAPE, -8 LI, AND NO CAP
AT MHX. POPS MAYBE COULD BE BUMPED UP A LITL, XCPT OUTER BANKS WHERE
70 POPS LOOKS TO HI.  WAS THIS POP A LEFTOVER FM EARLY MRNG PACKAGE
AS TSTMS WERE APRCHG OUTER BANKS FM WEST?

CWF LOOKING GOOD.  NO SGNFT CHG&S XPCTD.

.NC...NONE.

In the hours before

Special weather statement, May 27, 11:40 AM EDT, 2 hours 41 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-281015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1140 AM EDT WED MAY 27 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN
WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE.

SKYWARN SPOTTERS...
ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE
WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH
CAROLINA.

HEWITT
Special weather statement, May 27, 11:40 AM EDT, 2 hours 41 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-281015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1140 AM EDT WED MAY 27 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN
WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE.

SKYWARN SPOTTERS...
ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE
WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH
CAROLINA.

HEWITT
Local storm report, May 27, 1:23 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
123 PM EDT WED MAY 27 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM    CONWAY                    SC   1.75 INCH HAIL
05/27/98   HORRY                          GOLFBALL SIZE HAIL

120 PM    SOCASTEE                  SC   60 MPH WIND GUST
05/27/98   HORRY                         SIGNS TWISTED

JAH
Local storm report, May 27, 1:48 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
148 PM EDT WED MAY 27 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0146 PM    LORIS                     SC   WIND DAMAGE
05/27/98   HORRY                          WIND GUST IN EXCESS OF 55
                                          MPH

0147 PM    3 MILES NW OF WILMINGTON  NC   .75 INCH HAIL ALONG
05/27/98   NEW HANOVER                    HIGHWAY 421

JAH
Local storm report, May 27, 2:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     ASH                       NC   WIND DAMAGE
05/27/98   BRUNSWICK                      BRUNSWICK COUNTY 911
                                          REPORTED A LARGE TREE DOWN
                                          ON BIG NECK ROAD IN THE
                                          TOWN OF ASH

PJK
Local storm report, May 27, 2:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     ASH                       NC   WIND DAMAGE
05/27/98   BRUNSWICK                      BRUNSWICK COUNTY 911
                                          REPORTED A LARGE TREE DOWN
                                          ON BIG NECK ROAD IN THE
                                          TOWN OF ASH

PJK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:34 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus46 min
May 27, 1:42 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender48 min
May 27, 2:32 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender48 min
May 27, 2:41 PM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender94 min
May 27, 4:44 PM EDTSevere Thunderstorm WarningILMRobeson46 min
May 27, 5:33 PM EDTSevere Thunderstorm WarningILMBladen, Robeson37 min
May 27, 5:55 PM EDTSevere Thunderstorm WarningILMColumbus45 min
May 27, 6:10 PM EDTSevere Thunderstorm WarningILMBladen45 min
May 27, 7:05 PM EDTSevere Thunderstorm WarningILMRobeson35 min
May 27, 7:15 PM EDTSevere Thunderstorm WarningILMColumbus30 min
May 27, 7:47 PM EDTSevere Thunderstorm WarningILMColumbus63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.